Pennsylvania, 2013

Flash Flood and Debris Flow in Pennsylvania, August 28, 2013

August 28, 2013 · NWS PBZ · 22 events in 6 counties and zones

A shortwave crossing the region helped support for the development of showers and thunderstorms a few of which became severe. However, the bigger threat was heavy rain, as there was plenty of low level moisture to support one to two inch an hour rain rates.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$750
Crop damage
None recorded
Events
22

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A shortwave crossing the region helped support for the development of showers and thunderstorms a few of which became severe. However, the bigger threat was heavy rain, as there was plenty of low level moisture to support one to two inch an hour rain rates. Once cell in particular produced 3+ inches of rain as it slowly moved southward across Venango, Indiana, Westmoreland, and Armstrong counties in Pennsylvania and Garrett county in Maryland. The towns along the Kiskiminetas River; Apollo, Vandergrift, and Gilpin were hit particularly hard by flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Aug 28, 9:29 AM EST, 1 hour 31 minutes earlier.

Area forecast discussion, Aug 28, 9:29 AM EST, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1029 AM EDT WED AUG 28 2013

.SYNOPSIS...
SHOWERS AND THUNDERSTORMS...SOME WITH HEAVY RAIN...WILL BE
EXPECTED THROUGH THE AFTERNOON AS AN UPPER LEVEL DISTURBANCE
PUSHES A FRONT SOUTHEASTWARD ACROSS THE REGION. HIGH PRESSURE
BUILDS OVERHEAD FOR THE REST OF THE WORK WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AN UPDATE WAS MADE TO ADDRESS THE NEWLY ISSUED FLASH FLOOD WATCH
FOR PRESTON...TUCKER...GARRETT...AND THE WESTMORELAND/FAYETTE
RIDGES THROUGH THIS EVENING. THESE COUNTIES HAVE ALREADY RECEIVED
TWO TO THREE INCHES OF RAIN FROM THE SYSTEM OVERNIGHT...BRINGING
THEM CLOSE TO FLASH FLOOD GUIDANCE ALREADY. WITH THE HRRR AND
OTHER HI RES MODELS SUGGESTING THAT ADDITIONAL SHOWERS AND
THUNDERSTORMS WILL REDEVELOP ALONG THE BOUNDARY PROGGED TO CROSS
BY EARLY AFTERNOON...FELT IT BEST TO ADDRESS THIS WITH A WATCH.

CONTINUED TO CARRY LIKELY POPS FOR THE COUNTIES IN NORTHERN PA
THROUGH THIS AFTERNOON WITH THE SHORTWAVE AND SURFACE LOW MOVING
SLOWLY SOUTHEASTWARD. WITH PWAT VALUES REMAINING CLOSE TO THE 2
INCH RANGE...IT IS NOT OUT OF THE QUESTION THAT THERE COULD
LOCALIZED FLOODING ISSUES. BUT SINCE THESE AREAS WERE NOT PRIMED
WITH RAINFALL FROM YESTERDAY AFTERNOON...OPTED TO LEAVE THEM OUT
OF A WATCH AT THIS TIME.

CONDITIONS SHOULD IMPROVE BY LATE THIS AFTERNOON AS THE WEAK FRONT
DEPARTS SOUTHWARD. WEAK HIGH PRESSURE WILL BUILD OVERHEAD
OVERNIGHT.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
NORTHWEST FLOW ALOFT WILL REMAIN IN PLACE WHILE WEAK SURFACE RIDGE
KEEPS REGION DRY THROUGH THE PERIOD. WHILE DEW POINTS WILL BE
LOWER THAN TODAY...THEY WILL REMAIN ABOVE 60F FOR THE MOST PART
WITH TEMPERATURES RUNNING NEAR 5 DEGREES ABOVE AVERAGE.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
SHWR AND TSTM CHCS BEGIN TO INCRS AGAIN FRI NGT AND SAT AS A WRMFNT
APPRCHS FM THE SW. THE FNT SHOULD SHIFT NE ON SUN...HOWEVER SCT
CNVCTN IS STILL PSBL ESP IN THE AFTN. A CDFNT IS PROGGED TO MOVE
THRU ON MON WITH THE BEST CHC FOR SHWRS AND TSTMS. DRY WEA AND HIGH
PRES RTN AFT FROPA. TEMPS EXPD TO BE ABV SEASONAL AVGS UNTIL THE MON
CDFNT PASSAGE BRINGS A LTL BLO AVG TEMPS.

&&

.AVIATION /14Z WEDNESDAY THROUGH SUNDAY/...
AMPLE MOISTURE COMBINED WITH AN APPRCHG FRONTAL BNDRY WL CONT TO
BRING MVFR/ISOLD IFR IN SHWRS AND ISOLD TSTMS TO THE AREA THRU THE
MRNG. AS MOISTURE BEGINS TO SHIFT SWD...EXP AN END TO THE MORE
WDSPRD SHWRS GRDLY FM N-S...HOWEVER SCT SHWRS OR A TSTM WL STILL BE
PSBL INTO THE AFTN. SKIES SHOULD CLR OUT THIS EVE HOWEVER OVRNGT
MVFR/IFR FG IS EXPD TO DVLP.

.OUTLOOK.../THURSDAY THROUGH SUNDAY/...
VFR RTNS THU AND FRI WITH BLDG HIGH PRES. RSTRNS IN SHWRS/TSTMS ARE
PSBL SAT AND SUN AS A WRMFNT APRCHS AND MOVES THRU.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR MDZ001.
OH...NONE.
PA...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR PAZ074-076.
WV...FLASH FLOOD WATCH UNTIL 8 PM EDT THIS EVENING FOR WVZ023-041.

&&
Hazardous weather outlook, Aug 28, 9:10 AM EST, 1 hour 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1010 AM EDT WED AUG 28 2013

OHZ039>041-048>050-057>059-068-069-WVZ001>004-012-291415-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-HANCOCK-BROOKE-OHIO-MARSHALL-
WETZEL-
1010 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHERN
WEST VIRGINIA AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

MDZ001-PAZ074-076-WVZ023-041-291415-
GARRETT-WESTMORELAND RIDGES-FAYETTE RIDGES-PRESTON-TUCKER-
1010 AM EDT WED AUG 28 2013

...FLASH FLOOD WATCH IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...SOUTHWEST
PENNSYLVANIA AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

PAZ007>009-013>016-020>023-029-031-073-075-WVZ021-022-291415-
MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-FAYETTE-
MARION-MONONGALIA-
1010 AM EDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST
PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA
AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

RAINFALL IN SHOWERS AND THUNDERSTORMS MAY BE HEAVY ENOUGH TO
CAUSE LOCALIZED FLOODING INTO THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

34

In the hours before

Special weather statement, Aug 28, 10:01 AM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1101 AM EDT WED AUG 28 2013

PAZ022-023-073-074-281600-
ARMSTRONG PA-INDIANA PA-WESTMORELAND PA-WESTMORELAND RIDGES PA-
1101 AM EDT WED AUG 28 2013

...A THUNDERSTORM WITH VERY HEAVY RAIN WILL AFFECT EASTERN
WESTMORELAND...SOUTH CENTRAL ARMSTRONG AND SOUTHWESTERN INDIANA
COUNTIES...

AT 1058 AM EDT...A THUNDERSTORM WAS LOCATED 3 MILES WEST OF
SALTSBURG...MOVING SOUTHEAST AT 25 MPH.

VERY HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL SMALL
STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  SALTSBURG...          NEW ALEXANDRIA...     LATROBE...
  BLAIRSVILLE...        DERRY...              LIGONIER...
  NEW FLORENCE...       LAUREL MOUNTAIN STATE PARK...

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4036 7899 4023 7909 4019 7912 4015 7916
      4011 7918 4010 7919 4011 7920 4008 7926
      4050 7962 4062 7949 4040 7897

The radar

The Pittsburgh radar (KPBZ), 107 km away, was scanning. The volume nearest the first event began at 15:58 UTC.

Open the radar archive at this moment

Event by event

15 flood, 3 heavy rain, 2 thunderstorm wind, 1 flash flood, 1 debris flow. Local standard time, as filed.

Flood, Venango

When
August 28, 11:00 AM EST to 5:45 PM EST
Where
Venango County, 1.48 mi NNE of Rocky Grove to 0.76 mi N of Dempseytown
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.440, -79.810

Emergency manager reported that widespread flooding was occurring over 5 municipalities. There were 16 roadways flooded and 3 completely closed due to several feet of water. Rainfall rates were reported to be 1.50 per hour and 2.60 inches reported to have fallen in Dempseytown in three hours.

Flood, Indiana

When
August 28, 11:02 AM EST to 6:15 PM EST
Where
Indiana County, 1.72 mi WNW of White to 2.26 mi W of White
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.490, -79.450

The Department of Highways reported ponding of water on Route 286 in Saltsburg Boro.

Heavy Rain, Venango

When
August 28, 11:04 AM EST
Where
Venango County, 1.24 mi ESE of Dempseytown
Reported by
Other Federal Agency
Coordinates
41.510, -79.780

Local federal agency reported 1.5 inches in one hour and 2.6 inches in three hours.

Flood, Indiana

When
August 28, 11:05 AM EST to 6:15 PM EST
Where
Indiana County, 3.82 mi W of Strangford to 3.57 mi NW of Strangford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.432, -79.293

Trained spotter reported several inches of water on Route 22 in Blairsville.

Heavy Rain, Venango

When
August 28, 11:07 AM EST
Where
Venango County, 0.52 mi E of Cooperstown
Reported by
CoCoRaHS
Coordinates
41.500, -79.870

Local observer reported 2.31 inches of rain in the past 4 1/2 hours.

Flood, Westmoreland

When
August 28, 11:18 AM EST to 7:00 PM EST
Where
Westmoreland County, 1.47 mi S of Avonmore to 1.62 mi NNW of Saltsburg
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
40.509, -79.466

Route 981 is flooded and closed between Mercer Hill Road and Substation Road.

Flood, Butler

When
August 28, 2:35 PM EST to 5:45 PM EST
Where
Butler County, 0.98 mi SSE of Bruin to 1.55 mi ENE of Bruin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.057, -79.743

Trained spotter reported that Route 268 in Bruin is closed due to flooding. In addition, flooding has been reported in Petrolia.

Flood, Butler

When
August 28, 2:35 PM EST to 5:45 PM EST
Where
Butler County, 1.15 mi N of Chicora to 1 mi SSW of Chicora
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.967, -79.730

Trained spotter reported road and basement flooding in Chicora.

Flood, Westmoreland

When
August 28, 2:35 PM EST to 6:30 PM EST
Where
Westmoreland County, 2.08 mi ENE of Wilpen to 1.45 mi NE of Waterford
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.286, -79.161

Trained spotter reported that Route 711 was flooded in Ligonier.

Thunderstorm Wind, Fayette

When
August 28, 2:50 PM EST
Where
Fayette County, 1.06 mi E of Mill Run
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
State Official
Coordinates
39.950, -79.450

State official reported trees down in Springfield Township.

Thunderstorm Wind, Fayette

When
August 28, 3:00 PM EST
Where
Fayette County, 0.53 mi E of Ohiopyle
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
State Official
Coordinates
39.870, -79.490

State official reported trees down.

Flash Flood, Armstrong

When
August 28, 3:00 PM EST to 6:15 PM EST
Where
Armstrong County, Apollo to 0.63 mi SE of Christy Manor
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.580, -79.570

Flash flooding caused several roads to be closed in southern Armstrong County, including Route 66 from Ford City southward. 4 feet of water was over Route 66th in Apollo causing tractor trailers to get stuck. In addition, several residents on Glade Run Road had to evacuate their residences by boat. In total, over 200 homes sustained flood damage, mainly to basements.

Flood, Westmoreland

When
August 28, 3:15 PM EST to 6:30 PM EST
Where
Westmoreland County, 3.05 mi SSW of Roaring Run to 3.4 mi S of Roaring Run
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.027, -79.394

State official reported that Back Creek Road was closed due to flooding.

Flood, Fayette

When
August 28, 3:15 PM EST to 6:30 PM EST
Where
Fayette County, 1.67 mi W of Indian Head to 1.28 mi ENE of Sagamore
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.016, -79.431

State official reported that Indian Creek Valley Road was closed due to flooding.

Flood, Fayette

When
August 28, 3:15 PM EST to 6:15 PM EST
Where
Fayette County, 0.14 mi E of Pennsville to 0.49 mi SSE of Everson
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.070, -79.567

Local newspaper reported that Everson Valley Road was washed out due to flooding.

Flood, Armstrong

When
August 28, 3:15 PM EST to 6:15 PM EST
Where
Armstrong County, 1.04 mi NNE of Boggsville to 0.43 mi N of Boggsville
Cause
Heavy Rain
Reported by
Public
Coordinates
40.765, -79.666

The public reported that several people were being rescued from flooded homes along Buffalo Creek on South Scenic Road. In addition Iron Bridge Road was also closed.

Heavy Rain, Armstrong

When
August 28, 3:30 PM EST
Where
Armstrong County, 0.69 mi N of Bradys Bend
Reported by
Trained Spotter
Coordinates
41.010, -79.630

Trained spotter reported 3.10 inches of rain fell through this afternoon.

Flood, Westmoreland

When
August 28, 4:00 PM EST to 7:00 PM EST
Where
Westmoreland County, 0.47 mi ESE of New Alexandria to 0.84 mi NNW of Bradenville
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.396, -79.413

State official reported that Route 981 was closed in Derry Township due to flooding.

Flood, Westmoreland

When
August 28, 4:00 PM EST to 7:00 PM EST
Where
Westmoreland County, 0.4 mi NNW of Donegal to 1.28 mi NNE of Jones Mills
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.125, -79.384

State official reported that Route 711 was closed near Donegal due to flooding.

Flood, Westmoreland

When
August 28, 4:00 PM EST
Where
Westmoreland County, 0.52 mi E of East Vandergrift to 0.69 mi SSW of Oklahoma
Cause
Heavy Rain
Reported by
State Official
Coordinates
40.600, -79.560

State official reported numerous roads closed due to flooding across Allegheny Township.

Flood, Westmoreland

When
August 28, 4:10 PM EST to 7:10 PM EST
Where
Westmoreland County, 0.91 mi NNE of Luxor to 0.83 mi WNW of Luxor
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
40.341, -79.461

Amateur radio reported that Little Brabtree Creek near Luxor is out of it's banks and flooding basements and property.

Debris Flow, Westmoreland

When
August 28, 5:00 PM EST to 5:30 PM EST
Where
Westmoreland County, 0.71 mi SSE of Gosser Hill to 0.46 mi SSE of Gosser Hill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.611, -79.593

Emergency manager reported a land slide onto Whiteys Road at School Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Debris Flow
A fast-moving slurry of mud, rock and debris, usually on a slope soaked by heavy rain or stripped by a fire.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 475892, 475897, 475887, 475898, 475888, 475909, 475893, 475894, 475899, 475890, 475891, 475924, 475895, 475896, 475900, 475908, 475889, 475910, 475911, 475912, 475914, 475915.